How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 45954
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

I have a problem with my speech since March 2015 since taking

Resolved Question:

I have a problem with my speech since March 2015 since taking epilim 600mg and lithium 800mg, I have a brain scan which was normal, my speech is slowed down and I find I cannot always get words out. I would really like to know whether it is one of those drugs causing my speech problem because it has become very worrying.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. David replied 1 year ago.
This is Dr. David

I am sorry these medications are causing you speech problems.

both of these medications are use to treat bipolar disorder.

lithium can cause dry mouth and impaired coordination and orofacial dyskinesia where you can have difficulty moving the muscles around your mouth and this can cause speech issues.

I would not stop taking your medications without first talking to your doctor

there are treatments which can help your oral symptoms.

clozapine can help your symptoms.

clonazepam can also help relax your muscles and help you speek better as well

you should talk to your doctor about these options before stopping your medications.

let me know if you have questions.
Customer: replied 1 year ago.

I don't think my speech problems is due orofacial dyskinesea my speech problem I am sure is caused by my brain, my mouth feels totally normal.

Expert:  Dr. David replied 1 year ago.
I see.then you should see your doctor or psychiatrist for evaluationand see if you should get a brain CT or MRI scan.are you having difficulty thinking of the right words? this is called word searching. do you have bipolar disorder?
Customer: replied 1 year ago.

I do have bipolar disorder, and I have had a brain scan as I said already. and it came back as normal. I am in the process of getting an appointment with professor A Cleare of SL & M . But I am finding this difficulty speaking very upsetting and I think something must be causing it . I think it might be either epilim or lithium. I thought lithiuim caused dysarthria?

Expert:  Dr. David replied 1 year ago.
lithium can cause trouble with speaking and dysarthria which is difficult or unclear articulation of speech that is otherwise linguistically normal. it can cause you to have difficulty moving your mouth to form words.but you said your mouth feels normal. so you could be having word searchingstopping your epilim too quickly can increase your risks for seizures.I am glad you are going to see a professor CleareI would keep your medications the same until you see him.you could be having bad anxiety from your bipolar disorder which can make you worried about finding the right words to say.you seem to be typing and expressing your thoughts well on the computer which is good.
Dr. David and 4 other Medical Specialists are ready to help you
Customer: replied 1 year ago.

I don't have epilepsy, I was taking epilim as a mood stabiliser, I would like the problem to be my mouth muscles and not my brain. Maybe a speech therapist could diagnose what kind of problem I have with my speech.

Expert:  Dr. David replied 1 year ago.
yes, seeing a speech therapist could help you get more to the root of the problemthat would be a good idea to talk to professor Cleare about.why did you give me a negative rating.even if you don't have epilepsy, you can still have increased risks for seizures if you stopped your epilium too quickly.
Customer: replied 1 year ago.

because I wanted to speak to an online pschiatrist , I clicked on online psychiatrist and I got to speak to an oncologist, so I didn't expect your answers to be very informed.

Expert:  Dr. David replied 1 year ago.
you have to select the category of mental health if you want to speak with a psychiatrist or mental health professional.

Related Medical Questions